JDD_Sanofi_Leaderboard

Clinical Pathologic Mismatch in a TNF-α Inhibitor-Associated Drug Reaction

August 2019 | Volume 18 | Issue 8 | Case Reports | 218 | Copyright © August 2019


Kathleen F. O’Brien MS,ª Rachel E. Maiman MD,B Christine A. DeWitt MDB

aGeorgetown University School of Medicine, Washington, DC, bMedstar Georgetown University Hospital, Department of Dermatology, Washington, DC

Case in point, our patient had a long-standing history of psoriasis, a plausible psoriasis rebound reaction after systemic steroids, and a clinical course consistent with an erythrodermic flare, however, none of the biopsies showed psoriasiform hyperplasia; rather, they consistently showed LID. While anecdotes exist, this histologic finding of LID among patients with clinically psoriasiform eruptions has scarcely been reported.3,4

The pathophysiology underlying LID in the setting of TNF-α blockade is poorly understood, but is thought to be T-cellmediated.8 It is speculated that suppression of TNF-α increases opposing inflammatory cytokines, creating a relative cytokine imbalance.9 This results in a paradoxical autoimmune attack by T cells on the epidermis, which manifests as LID on histopathology.9

This clinicopathologic disconnect highlights an important barrier to proper diagnosis and management. For our patient, we suspect that titration to the maximum dose of infliximab created the precise inflammatory milieu to provoke his psoriasiform drug eruption and the LID seen on biopsy. This is supported by the finding that patients on high doses of TNF-α blockade experience the highest rate of presumably dose-dependent cutaneous side effects.6 This phenomenon appears to be more common in patients with underlying psoriasis.3 Unlike prior reports on this phenomenon, our patient failed to improve after discontinuation of the inciting agent, which we believe is due to steroid dependency stemming from multiple systemic steroid tapers throughout his course.3,4 It is well-known that withdrawal of systemic steroids is a frequent precipitant of psoriasis flares; consequently, the most appropriate treatment for psoriasiform drug eruptions are steroid-sparing systemic anti-inflammatory agents.

The importance of this case is to highlight that LID should not be an unexpected histologic finding in patients on TNF-α inhibitors.3,4 The paucity of literature on this phenomenon makes it particularly difficult to recognize, which risks improper diagnosis and a detrimental impact on patient care. Thus, we strongly recommend selecting treatment based on clinical presentation, rather than histopathologic findings.

DISCLOSURE

The authors have no conflicts.

REFERENCES

  1. Hanauer SB. Safety of infliximab in clinical trials. Pharmacol Ther. 1999; 13(4): 16-22.
  2. McCarty M, Basile A, Bair B, Fivenson D. Lichenoid Reactions in Association with Tumor Necrosis Factor Alpha Inhibitors: A Review of the Literature and Addition of a Fourth Lichenoid Reaction. J Clin Aesthet Dermatol. 2015; 8:45–9.
  3. Garcovich S, Burlando M, Rongioletti A, Parodi A, Amerio P. Cutaneous Eruption with an Interface Dermatitis Pattern due to Anti-tumour Necrosis Factor-alpha Agents: A Relevant class effect. Acta Derm Venereol. 2009; 90(3):311-312.
  4. Seneschal J, Lepreux S, Bouyssou-Gauthier ML, Heliot-Hosten I, Economu A, Dehais J, Schaeverbeke T, Taieb A. Psoriasiform Drug Eruption Under Anti- TNF Treatment for Arthritis are not True Psoriasis. Acta Derm Venereol. 2006; 86:77-79.
  5. Flendrie M, Vissers WHPM, Creemers MCW, Jong EMGJ, van de Kerkhof PCM, van Riel PLCM. Dermatological conditions during TNF-α blocking therapy in patients with rheumatoid arthritis: a prospective study. Arthritis Res Ther. 2005; 7(3): 666-76.
  6. Machado NP, dos Reis Neto ET, Soares MRMP, et al. The skin tissue is adversely affected by TNF-alpha blockers in patients with chronic inflammatory arthritis: a 5-year prospective analysis. Clinics. 2013;68(9):1189-1196.
  7. Succaria F, Bhawan J. Cutaneous side-effects of biologics in immunemediated disorders: A histopathological perspective. J Dermatol. 2017; 44(3): 243-250.
  8. Hawryluk EB, Linskey KR, Duncan LM, Nazarian RM. Broad range of adverse cutaneous eruptions in patients on TNF-alpha antagonists. J Cutan Pathol. 2012; 39(5): 481-92. 9. Shiohara, T. and Mizukawa, Y. The immunological basis of lichenoid tissue reaction. Autoimmun Rev. 2005; 4: 236–241.

AUTHOR CORRESPONDENCE

Rachel E. Maiman MD Rachel E. Maiman MD